Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Bismarck, ND

June 30, 2012McKenzie County, Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 2:15 AM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 2:15 AM CDT (07:15 UTC)
Expired
Jun 30, 2012, 3:15 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS53 KBIS 300715
SVRBIS
NDC053-061-105-300815-
/O.NEW.KBIS.SV.W.0088.120630T0715Z-120630T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 215 AM MDT/315 AM CDT/

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 7 MILES WEST OF LEWIS AND CLARK STATE
  PARK...OR 11 MILES EAST OF WILLISTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEWIS AND CLARK STATE PARK...WHITE TAIL BAY RECREATION AREA...
  TOBACCO GARDEN BAY RECREATION AREA...KEENE...JOHNSONS CORNER...
  CHARLSON AND WHITE EARTH BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4827 10245 4772 10272 4800 10353 4824 10351
TIME...MOT...LOC 0715Z 273DEG 23KT 4815 10336
WIND...HAIL <50MPH 1.50IN

$$

HAMILTON
2 follow-up statements
649 
WWUS53 KBIS 300728
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT SAT JUN 30 2012

NDC053-061-105-300815-
/O.CON.KBIS.SV.W.0088.000000T0000Z-120630T0815Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-
128 AM MDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE...SOUTHWESTERN MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES
UNTIL 215 AM MDT/315 AM CDT/...

AT 127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF CHARLSON...OR 32 MILES EAST OF WILLISTON...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHARLSON...KEENE...WHITE EARTH BAY RECREATION AREA AND JOHNSONS
  CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4797 10345 4824 10336 4827 10245 4772 10272
TIME...MOT...LOC 0728Z 297DEG 28KT 4802 10296
WIND...HAIL 60MPH 1.75IN

$$

HAMILTON
576 
WWUS53 KBIS 300748
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CDT SAT JUN 30 2012

NDC053-061-105-300815-
/O.CON.KBIS.SV.W.0088.000000T0000Z-120630T0815Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-
148 AM MDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE...WEST CENTRAL MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES
UNTIL 215 AM MDT/315 AM CDT/...

AT 144 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KEENE...OR 35 MILES EAST OF WILLISTON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  KEENE...CHARLSON...JOHNSONS CORNER AND WHITE EARTH BAY RECREATION  
  AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4786 10314 4817 10305 4815 10251 4772 10272
TIME...MOT...LOC 0748Z 290DEG 23KT 4798 10288
WIND...HAIL 60MPH 1.75IN

$$
HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:09 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 12:09 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT SAT JUN 30 2012

.DISCUSSION...LATEST REGIONAL RADAR SHOWS A BROKEN LINE OF
CONVECTION STRETCHING FROM WILLISTON SOUTHEAST INTO KILLDEER AND
APPROACHING BISMARCK. HAVE EXPANDED POPS SLIGHTLY FURTHER EAST TO
ACCOUNT FOR THIS. THUS FAR...ALL THUNDERSTORMS HAVE REMAINED
BELOW SEVERE WEATHER THRESHOLDS. EXPECTING AN INCREASE IN ACTIVITY
OVERNIGHT ESPECIALLY IN THE NORTH CENTRAL AS A SHORTWAVE WORKS
EAST FROM SOUTHWESTERN SASKATCHEWAN. THE HRRR DEVELOPS THIS AREA
OVERNIGHT AND FORMS ANOTHER LINE OF SHOWERS AND THUNDERSTORMS FROM
MINOT TO BISMARCK BY 12Z. FORECAST REMAINS ON TRACK FROM EARLIER.

&&

.AVIATION...30/06Z ISSUANCE...MAINTAINED VCTS MENTION AT ALL
SITES EXCEPT KDIK FOR THE OVERNIGHT HOURS INTO SATURDAY MORNING.
KISN/KMOT/KBIS CAN EXPECT THE MAIN IMPACTS...AND HAVE ALSO FRAMED
A 2-3 HOUR TEMPO GROUP FOR TSRA FOR MOST LIKELY PERIOD OF STORMS.
WINDS WILL BECOME NORTHWEST BEHIND COLD FRONT...BEGINNING AT KISN
AROUND 11Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KS
AVIATION...RK
Hazardous weather outlook, Jun 29, 9:14 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUN 29 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM
WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST
STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH
DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE
SEVERE.

ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT
THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT
ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY.

WAA/RK

In the hours before

Special weather statement, Jun 29, 10:12 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT FRI JUN 29 2012

NDZ040-300415-
SLOPE-
912 PM MDT FRI JUN 29 2012

...STRONG STORM CONTINUES IN SLOPE COUNTY...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMIDON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    AMIDON AND EASTERN SLOPE COUNTY...

AT 909 PM MDT...LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZE
HAIL...2 MILES WEST OF AMIDON.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY
Local storm report, Jun 29, 10:13 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             2 W AMIDON              46.48N 103.36W
06/29/2012  E0.88 INCH       SLOPE              ND   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY SLOPE COUNTY
            SHERIFFS DEPUTY.

&&

RK
Special weather statement, Jun 30, 1:03 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT SAT JUN 30 2012

NDZ009-300645-
WILLIAMS ND-
103 AM CDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL WILLIAMS COUNTY UNTIL 145 AM
CDT/1245 AM MDT/...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF
WILLISTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 145 AM INCLUDE...
  SPRING BROOK...
  EPPING...
  WHEELOCK...
  RAY...
  WHITE TAIL BAY RECREATION AREA...
  TIOGA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON
Special weather statement, Jun 30, 1:35 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SAT JUN 30 2012

NDZ010-017-018-300715-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1235 AM MDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND
EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

AT 1234 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 43 MILES SOUTHEAST OF WILLISTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSONS CORNER...
  LITTLE MISSOURI STATE PARK...
  MANDAREE...
  SKUNK CREEK BAY RECREATION AREA...
  MCKENZIE BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Local storm report, Jun 30, 1:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             1 E WILLISTON           48.15N 103.60W
06/30/2012  M1.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

&&

HAMILTON
Local storm report, Jun 30, 2:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 AM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             WILLISTON               48.15N 103.63W
06/30/2012  M1.50 INCH       WILLIAMS           ND   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

KSIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:19 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams56 min
Jun 30, 1:40 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie23 min
Jun 30, 3:09 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail66 min
Jun 30, 3:54 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward66 min
Jun 30, 8:05 AM CDTSevere Thunderstorm WarningBISBurleigh40 min
Jun 30, 8:31 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman, Wells44 min
Jun 30, 3:36 PM CDTRed Flag WarningBISBowman, Slope32 hr
Jun 30, 4:25 PM CDTSevere Thunderstorm WarningBISSioux65 min
Jun 30, 4:46 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux59 min
Jun 30, 5:34 PM CDTSevere Thunderstorm WarningBISSioux39 min
Jun 30, 5:43 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux48 min
Jun 30, 6:00 PM CDTSevere Thunderstorm WarningBISEmmons, Logan30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.